Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 62, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 5, 2019, 11:18 AM EST for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at Feb 5, 2019, 10:51 PM EST. It was in force for 24 days.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2019, 11:18 AM EST (16:18 UTC)
- In effect from
- Feb 5, 2019, 10:51 PM EST
- Expired
- Mar 2, 2019, 9:54 AM EST
- In force
- 24 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Riverton (RVTI3). The gauge peaked at 20.33 ft at Feb 13, 2019, 11:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03342000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 5, 9:08 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 5, 9:08 AM EST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 908 AM EST Tue Feb 5 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 337 AM EST Tue Feb 5 2019 A cold front will stall out over the Tennessee Valley later this morning before returning north into the region tonight. The front will become a focal point for a prolonged period of unsettled and wet weather that will last through Thursday night as multiple waves track along the boundary as it remains over the Ohio Valley. Moderate to heavy rainfall producing flooding will be an increasing concern Wednesday and Thursday. Dry and colder weather returns Friday through the first part of the weekend...but a storm system will bring more unsettled weather Sunday into early next week with a greater potential for snow. && .NEAR TERM /Today/... Issued at 337 AM EST Tue Feb 5 2019 The cold front is just about through the entire forecast area as of 08Z. The fog and drizzle that has been prevalent along and ahead of the front is now confined largely to just southeast counties with the front expected to clear those areas within the next hour or so. Increased winds and rapidly falling temperatures exist behind the boundary with many areas back into the 30s and lower 40s. As temperatures fall to near or just below freezing...may have a brief period with freezing drizzle before precip ends. May issue an SPS to highlight concerns for slick spots on some roads through daybreak. Much of today focuses on setting the table for the extended period of moderate to heavy rainfall that will impact the region beginning late tonight and continuing through Thursday evening. The cold front moving out of the region early this morning will eventually stall over the Tennessee Valley by midday before starting on a return shift northward later today and tonight in response to rising heights aloft and a flexing ridge centered over the Gulf of Mexico by tonight. The initial surface wave will kick out from the southern Plains this afternoon and track towards the Ohio Valley by this evening. Large high pressure moving across Ontario will briefly exert its influence across the northern half of the forecast area this morning before surface pressure heights drop late today in response to the northward approaching front. Model soundings show an abundance of low level moisture across the forecast area trapped beneath an inversion that should only sharpen throughout the morning. There is a very brief window later this morning into the first part of the afternoon where the drier air aloft may weaken the inversion enough to enable some breaks in the stratus over northern portions of the forecast area. Where breaks do occur...clouds will thicken again as the afternoon wears on with increased moisture advection from the southwest. The remainder of the forecast area will remain scoured within low stratus all day as the inversion remains too strong for dry air intrusion from above. While the first half of the day should be dry...the arrival of isentropic lift from the south during the afternoon will be enough to generate pockets of light rain...first over the lower Wabash Valley midday then expanding north and east through the afternoon. Will carry chance pops for the southern half of the forecast area through the mid and late afternoon. Temps...likely to be a modest gradient in temperatures from northwest to southeast across the forecast area today. Low level thermals support highs in the 40s across much of the area to near 50 in the far south. An overall model blend appeared to capture this thinking best. && .SHORT TERM /Tonight through Thursday Night/... Issued at 337 AM EST Tue Feb 5 2019 Forecast challenges focus on a prolonged period of moderate to heavy rainfall and a growing concern for flooding issues set to impact central Indiana and the Ohio Valley beginning late tonight through Thursday evening. Amplified upper flow regime developing for much of the forecast period with an upper trough over the Intermountain West and a strengthening ridge over the Gulf of Mexico. A moist southwest flow will develop into the region and become only more pronounced through Thursday as it transports Pacific moisture into the Ohio Valley. At the surface...the frontal boundary will lift north into the area tonight then proceed to oscillate across the region through Thursday as multiple surface waves track along the boundary. Enhanced low level flow will interact with the boundary and advect an impressive surge of Gulf moisture into the Ohio Valley...especially from late Wednesday into Thursday. Combined with the Pacific moisture fetch aloft...increasing confidence on a prolonged potential for rain from late tonight through Thursday evening. Additional factors aligning that support a classic setup for heavy rainfall in the Ohio Valley as well and will be discussed below. Rain becomes widespread late tonight into Wednesday morning as the aforementioned lead surface wave tracks through the region. Heaviest rain is expected to fall after midnight through mid morning Wednesday with strong lift aided by a low level jet increasing to near 40kts. Precipitable water values will jump late tonight to near the climatological max for early February and with the potential for a convective component to the precipitation as well...locally heavy rainfall will be possible. The front will shift back south during the day Wednesday which should lead to a lull in rainfall coverage and intensity until later in the day when more widespread rainfall returns ahead of a second wave lifting out of the Ozarks. Bulk of the model consensus favoring the front to be located over southern Indiana with a focus for the heaviest rainfall to set up over the southern half of central Indiana Wednesday night and early Thursday. An axis of more pronounced elevated instability will accompany this surface wave as well...with the potential for embedded thunder to focus near and just north of the boundary across southern portions of the forecast area Wednesday night. Moderate to heavy rainfall continues Thursday with the final system set to impact the region through the evening. As the upper trough kicks out and strengthens into the central and northern Plains Thursday...a potent surface wave will develop and intensify as it tracks into the Great Lakes late Thursday. This will finally bring a cold front through the area Thursday evening ending the threat for heavy rainfall. Prior to that though...the low level jet will strengthen to 50-60kts ahead of the front with precip water values surging above climo norms. Enhanced diffluence present in the mid and upper levels will further add its weight to what is likely to be a 6-9 hour window focused during the afternoon and evening with the heaviest rainfall rates of the entire short term. Embedded thunder will continue to be a possibility and considering the intensity of the winds present at the top of the boundary layer...could see strong winds pulled to the surface for a short time with any low topped convection immediately ahead of the front. Once the front passes Thursday night...intense cold advection commences immediately with temperatures likely to crash rapidly. Equivalent potential temp profiles go vertical for a few hours Thursday night behind the front which will maintain a gusty wind presence for much of the overnight. Not entirely out of the question that colder air arrives before the deeper moisture departs with a brief period where snow can mix in or become the primary precip type. Not expecting anything substantial at this point. Considering the flooding concerns...will continue with the ESF at this time but trends certainly support a headline eventually being needed. Will highlight specific concerns in the hydrology section below. Temps...the roller coaster ride continues with the temperatures. The return of the front back into the area will bring much warmer air back into the region Wednesday and Thursday with the potential for 60s over the southern half of the forecast area both days. After milder nights tonight and Wednesday night...temperatures will tumble behind the cold front Thursday night. Expect a 30-35 degree drop from Thursday highs to Friday morning lows...most of that coming over a 9-12 hour period Thursday night. && .LONG TERM /Friday through Monday/... Issued at 227 AM EST Tue Feb 5 2019 Ensembles indicate a temporary flattening of the mean eastern ridge as a significant short wave trough moves through the Great Lakes on Friday. It appears the western trough eastern ridge will reestablish itself by early next week. Ensembles indicate little threat for precipitation on Friday and Saturday. Will go dry in those periods. The next upper disturbance ejecting out of the western trough may move through the local area by next Sunday or Monday. Will go with PoPs for Sunday and Monday to cover this potential system. Ensembles suggest thicknesses may be low enough for mixed precipitation threat by that time. && .AVIATION /Discussion for the 05/15Z TAF Update/... Issued at 903 AM EST Tue Feb 5 2019 Update... Inserted a tempo this morning for mention of freezing fog and LIFR or worse visibilities. Previous Discussion... Widespread low ceilings 002-007 AGL currently across the area in the post frontal zone, along with areas of visibility restrictions in fog/drizzle. Expecting the low ceilings to continue into the late morning hours, before lifting into a MVFR deck 010-015 around the midday hours. The may be a period early this afternoon where the MVFR deck may scatter out as well, but this should be temporary as the low level flow veers and warm advection begins later this afternoon. May see IFR ceilings move back into the southwestern terminals by mid to late afternoon. Patches of drizzle/light rain may develop after about 052100Z, especially in the vicinity of the southwestern terminals. Surface winds 340-010 degrees at 5-8 kts this morning will gradually veer around to 080-110 degrees at 6-10 kts by late this afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/TDUD
Hazardous weather outlook, Feb 5, 6:57 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 657 AM EST Tue Feb 5 2019 INZ021-028>031-035>049-051>057-060>065-067>072-061000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 657 AM EST Tue Feb 5 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Areas of fog this morning with patchy drizzle..especially southeast of a Terre Haute to Kokomo line. Rain developing this afternoon and becoming widespread and locally heavy tonight. Hazards: Reduced visibilities in spots. Timing: Fog through the morning. Widespread and heaviest rain arriving after midnight. Discussion: Fog early this morning will diminish as slightly drier air spreads into central Indiana. The cold front that passed through the region Monday evening and early this morning will stall by midday...then return north into the region tonight bringing widespread rain late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Moderate to heavy rainfall is expected Wednesday through Thursday night. This could produce flooding and cause ice jams on area creeks and rivers. Isolated thunderstorms will be possible over southern portions of central Indiana Wednesday night through Thursday. Rain may briefly mix with or change to snow before ending Thursday night. Another storm system will will bring the chance of a wintry mix of rain and snow to the area Sunday into Monday. Discussion: Multiple disturbances will track along a stationary front over the Ohio Valley...and bring periods of rain Wednesday through Thursday evening. Dry and colder weather will return for Friday and Saturday before yet another storm system brings unsettled weather late weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to provide rainfall reports beginning tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Feb 5, 6:01 AM EST, 5 hours 17 minutes before
Special Weather Statement National Weather Service Indianapolis IN 601 AM EST Tue Feb 5 2019 INZ037>042-045>049-052>057-060>065-067>072-051415- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks- Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson-Shelby-Rush- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 601 AM EST Tue Feb 5 2019 ...Areas of Fog This Morning... Areas of fog with patchy drizzle will continue into the morning commute. Visibilities may be reduced to a mile or less in spots. Motorists should allow extra time to reach their destinations this morning. Fog should diminish by mid morning. Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 7:33 AM EST | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| Feb 5, 11:18 AM EST | River Flood Warning | IND | Knox, Sullivan | 24 days |
| Feb 5, 11:18 AM EST | River Flood Warning | IND | Knox | 16 days |
| Feb 5, 11:18 AM EST | River Flood Warning | IND | Gibson, Knox, Posey | 24 days |
| Feb 5, 3:17 PM EST | Flood Watch | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Delaware and 22 more | 55 hr |
Nearby
River Flood Warnings in Indiana, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.